Oral bisphosphonates such as alendronate and nonsteroidal anti-inflammatory drugs (NSAIDs) can irritate the upper gastrointestinal (GI) tract and damage the intestinal mucosa. Frequently, the same patient population concomitantly uses both types of treatment. B. Cryer, MD, and colleagues addressed the concern over potential additive effects and the likelihood of damage in patients taking concomitant NSAIDs and alendronate (70 mg/wk) in a 12-week, double-blind, placebo- controlled study of 450 patients. The results of the study, reported in Alimentary Pharmacology and Therapeutics (March 2005), showed no significant difference in upper GI adverse events (AEs) among NSAID users receiving concomitant alendronate (n = 118) or placebo (n = 104).
Similarly, no significant differences in AEs were noted between those who were and those who were not also taking a gastroprotective agent (eg, a proton pump inhibitor or a histamine2 antagonist). In addition, there was no significant difference in upper GI AEs in patients taking a cyclooxygenase- 2-specific NSAID, compared with a nonspecific NSAID. The authors concluded that there is no increase in upper GI AEs with concomitant use of once-weekly alendronate and NSAIDs.